Texas, 2023Wildfire in Texas, July 19 to 20, 2023
July 19 to 20, 2023 · NWS BRO · 1 event in 1 county or zone
Conditions were very favorable for wildfire spread with high pressure bringing very hot and dry conditions to the region from mid-June through mid-July leading up to the start of the fire on July 19th. Moderate southerly to southeasterly winds combined with curing ground fuels from the developing flash drought in mid-June through mid-July allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were very favorable for wildfire spread with high pressure bringing very hot and dry conditions to the region from mid-June through mid-July leading up to the start of the fire on July 19th. Moderate southerly to southeasterly winds combined with curing ground fuels from the developing flash drought in mid-June through mid-July allowed for rapid wildfire growth. The Florida Fire in northeastern Jim Hogg County, near the border of Brooks County south of State Highway 285, ignited the afternoon of July 19th around 2PM CDT and continued until 4:46PM CDT on July 20th when it was announced it was 100 percent contained. The first consumed a total of 1,576 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 19, 11:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 19, 11:46 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1246 PM CDT Wed Jul 19 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday)
Issued at 325 AM CDT Wed Jul 19 2023
Key Messages:
- The Heat Goes On and On
- Elevated Wildfire Spread Concerns Late Afternoon Brush Country/Rio
Grande Plains Each Day
Persistence is the word for the mid-week, as the pattern of "La
Canicula" (the Dog Days) of summer is right on cue with the start of
the latter half of July. Astronomically, "La Canicula" occurs from
July 3 through August 11, and on many occasions, the pattern of heat
emanating from the atmospheric ridge parked over the southeastern
New Mexico/Texas Permian Basin/northern Chihuahua and Coahuila
Mexico follows suit. Such is where we sit right through Thursday,
with the core of the ridge extending from this area east through
central Texas/western Louisiana. While the southern tip of Texas is
just south of this core, the difference in 500 mb heights is
negligible and deep dry air dominates in all sectors, even where
mid/upper level flow is light easterly.
In terms of sensible weather, what you've seen since Monday is what
you'll get today and Wednesday. This means another round of heat
index sliding to or just above advisory levels (111 for 2 hours)
from the Coastal Plains of Kenedy/Brooks County south to the lower
Valley, except for the immediate coast. Similar to Tuesday, the best
chance for seeing duration and highest values is from Falfurrias
east through Kenedy County, where a late afternoon surge of higher
dewpoints moves west on sea breeze enhancement driven by the thermal
gradient. Farther south, we may just touch 111 in places like
Harlingen and Brownsville, but the potential exists for 2 to 3 hours
there as well...a bit earlier in the afternoon...so those areas are
included as a buffer. Lower dewpoints...falling to the mid 50s
(Zapata/western Starr and Jim Hogg) to the upper 60s (along IH-69C)
will keep heat index in the 105 to 109 range...pretty much around
the average for this time of year.
Winds will follow the thermal gradient from east to west this
afternoon and evening, with highest speeds across the McAllen metro
by sunset...highest across the lower Valley from mid afternoon
through sunset. Another sultry night ahead with urban area heat
index remaining at or above 90 until just before daybreak as has
been the case on most days since June 12th.
Stamp today's forecast again for Thursday, with another heat
advisory likely for all or most of the same areas.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 325 AM CDT Wed Jul 19 2023
Key Messages:
- Abnormally hot temperatures & dangerous heat indices persist into
next week
- Slight rain chances (20-30%) each day beginning Saturday
Strong mid/upper-level ridging centered over the Desert Southwest this
weekend will shift eastward over the Southern Plains by early
next week, continuing to impact Deep South Texas through much of
the long-term period. As a result, abnormally hot (warm) daytime
(nighttime) temperatures are expected to persist each day.
Dangerous heat indices will also continue through the weekend with
peak heat index values ranging from 108-113 degrees. Remember to
stay hydrated, limit strenuous outdoor activity, and look before
you lock your vehicle.
Though the heat is expected to persevere, a pattern change is
expected to occur beginning on Saturday as a synoptic trough digs
south and amplifies over the eastern CONUS and over the northern
Gulf coast. The ridge-piercing trough will cause height falls over
South Texas, allowing mid-level subsidence to decrease.
Additionally, long-range deterministic models indicate a weak
tropical wave retrograding across the southwestern Gulf of Mexico,
increasing PWATs late this weekend and into next week. Still lots
of model discrepancies and uncertainty with regards to exactly how
this will impact Deep South Texas, but consensus in model guidance
have a few showers and thunderstorms each day starting Saturday
and through Tuesday, especially during the afternoon hours as the
seabreeze moves inland.
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Wed Jul 19 2023
High pressure over South Texas to maintain general VFR conditions
through the next 24 hours. Narrow patches of MVFR cloud decks may
produce brief MVFR an hour or two either side or sunrise Thursday
impacting mainly KMFE. Southeast winds to remain gusty with peak
gusts up to 25 knots through the early evening. Light to moderate
winds persist overnight.
&&
.MARINE...
Issued at 325 AM CDT Wed Jul 19 2023
Now through Thursday...As with the land forecast, persistence rules
the waters as well. Diurnal trends carry the day with the surface
ridge covering most of the Gulf and the thermal trough...albeit
weak...along the lee of the Sierra Madre. Upwelling near the coast
will continue to knock winds down in the nearshore each day, with
lighter winds beyond 20 nm out closer to the slack gradient. The
flip to flow over relatively warmer waters at night will nudge winds
up toward caution levels...but like early this morning, 15 knots
with a few higher gusts should do it at best. Seas should drop to 2
feet each day and rise back toward 3 feet overnight.
On Laguna Madre, afternoon winds should reach caution levels (15 to
20 knots and gusty) and we could flirt with advisory levels this
afternoon...a touch less Thursday afternoon. Winds drop below 10
knots over Laguna Madre after midnight tonight.
Thursday night through Tuesday...Surface high pressure over the Gulf
prevails through the period with the center broadening westward as
mid-level trough approaches the northern Gulf coast for the weekend
and early next. A light to occasional moderate onshore flow and
slight sea will persist. A slight chance of showers and
thunderstorms will occur across the lower Texas coast Saturday
through Tuesday.
&&
.FIRE WEATHER...
Issued at 325 AM CDT Wed Jul 19 2023
With finer fuels drying out and seasonably hot temperatures
occurring each afternoon through Thursday, wildfire growth and
spread is a concern. One of the main limiting factors are the 20-
foot winds both days, which should remain below 15 knots/20 mph
across the driest areas (Brush Country/Rio Grande Plains/Upper RGV)
each afternoon...but pick up toward or just above these levels
around sunset and a few hours after. That window sees initial RH in
the mid 20s to lower 30s through 9 PM across the RG Plains but
rising quickly above 40 percent elsewhere...so not issuing Fire
Danger Statement at this time but will need to be monitored.
Regardless, outdoor burning is not recommended over the next few
days.
&&
.CLIMATE...
Issued at 325 AM CDT Wed Jul 19 2023
This part of July is rivaling the searing mid summer of 2009, which
is making records more difficult to break. We will get close,
however as Brownsville snuck over the century mark on Tuesday and
broke a more than 100-year old record. For the next two days, the
following are the forecast and records:
July 19th:
Brownsville..........Forecast 98. Record 100 (2009)
Harlingen/Valley.....Forecast 101. Record 102 (2000)
McAllen..............Forecast 103. Record 106 (2009)
July 20th:
Brownsville..........Forecast 98. Record 100 (1980)
Harlingen/Valley.....Forecast 101. Record 101 (2017)
McAllen..............Forecast 103. Record 107 (2009)
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 99 80 99 79 / 0 0 0 0
HARLINGEN 101 77 101 76 / 0 0 0 0
MCALLEN 103 79 103 78 / 0 0 0 0
RIO GRANDE CITY 105 78 105 75 / 0 0 0 0
SOUTH PADRE ISLAND 87 80 87 80 / 0 0 0 0
BAYVIEW/PORT ISABEL 97 79 97 78 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250-251-254-255-
351-354-355.
GM...None.
&&
SHORT TERM...52-Goldsmith
LONG TERM....67-Mejia
AVIATION...59-GBHazardous weather outlook, Jul 19, 3:13 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 AM CDT Wed Jul 19 2023
TXZ248>255-351-353>355-451-454-455-200915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
413 AM CDT Wed Jul 19 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for Cameron, Willacy, Kenedy, and
Brooks counties from 1 PM CDT to 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An elevated risk of rip currents is possible at the local beaches
on Thursday.
Additional Heat Advisories are possible for portions of Deep
South Texas and the Rio Grande Valley through the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-200915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
413 AM CDT Wed Jul 19 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Jim Hogg
- When
- July 19, 1:00 PM CST to July 20, 3:46 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
The Florida Fire in northeastern Jim Hogg County burned a total of 1,576 acres. A Spot Request was received at 3:14PM CDT and satellite data was used to estimate the start time of the fire at 2:00PM CDT. It was contained at 4:46PM CDT.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 23, 20237 deaths · 7 events
- Tornadoes and Flash Flood in North Carolina, July 19, 202316 injured · $300 million · EF3 · 6 events
- Heat and Damaging Wind in Florida, July 19, 20231 death · $1,000 · 2 events
- Flash Flooding and Hail in Kentucky, July 19, 2023$5.3 million · 1.25 in hail · 17 events
- Flash Flooding and Hail in Illinois, July 19, 2023$601,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, July 19, 2023$142,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, July 19, 2023$100,000 · 2.5 in hail · 15 events
- Hail in Minnesota, July 19, 2023$70,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 1.75 in hail · 19 events
- Flash Flood in Missouri, July 19, 2023$50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 19, 2023$20,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101998.